Illinois, 2007

Damaging Wind in Illinois, July 4, 2007

July 4, 2007 · NWS ILX · 1 event in 1 county or zone

Scattered thunderstorms developed ahead of a cold front. Several of these storms were strong to severe in strength.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms developed ahead of a cold front. Several of these storms were strong to severe in strength. One storm produced wind damage in Shelbyville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 4, 2:00 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 4, 2:00 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT WED JUL 4 2007

.DISCUSSION...
ISSUED 300 PM CDT WED JUL 4 2007

SHORT TERM...TONIGHT THROUGH SATURDAY...
18Z LINCOLN SOUNDING SHOWS THAT AIRMASS HAS RECOVERED IN THE WAKE OF
THE MORNING MCS...WITH CAPE VALUES ABOVE 3000 J/KG AND LITTLE CAP
REMAINING. IN RESPONSE...TWO BOUNDARIES IN THE AREA ARE LIGHTING UP
WITH CONVECTION. ONE IS AN OUTFLOW BOUNDARY ACCOMPANIED BY A
MESOSCALE CONVECTIVE VORTICITY MAX OVER WESTERN ILLINOIS THAT WILL
MOVE EAST-SOUTHEAST AND REMAIN MOSTLY SOUTHWEST OF OUR FORECAST
AREA. SCATTERED STORMS WILL BE LIKELY FURTHER EAST OF THIS FEATURE
IN THE UNCAPPED AIRMASS AS WELL...EXTENDING TOWARD CMI/DVN. THE
SECOND BOUNDARY IS THE OUTFLOW FROM THE MORNING MCS AND IS ACROSS
SOUTHERN ILLINOIS JUST TO OUR SOUTHEAST. CONVECTION WITH THIS
FEATURE SHOULD REMAIN TO THE SOUTH.

IN ADDITION TO THESE OUTFLOW BOUNDARIES...THE MAIN SYNOPTIC COLD
FRONT ORD-PIA-BRL WILL NUDGE SOUTHEASTWARD THIS EVENING AND WILL
LIKELY BE THE FOCUS OF MORE STORMS IN THE NEXT COUPLE OF HOURS AS IT
MOVES INTO AN INCREASINGLY UNSTABLE AIRMASS. BOTTOM LINE...WILL HAVE
LIKELY POPS EVERYWHERE THIS EVENING EXCEPT THE EXTREME NORTHWEST.
AFTER MIDNIGHT...THE MAIN SYNOPTIC FRONT WILL SLOW UP SOMEWHAT AS IT
ENCOUNTERS UPPER RIDGING. WILL THEREFORE KEEP CHANCE POPS AFTER 06Z
IN THE SOUTHEAST...WITH SLIGHT CHANCE IN THE CENTRAL ZONES.

A COUPLE OF FEATURES TO WATCH ON THURSDAY. FIRST WILL BE THE COLD
FRONT THAT WILL BE DRAPED ACROSS SOUTHERN ILLINOIS. WILL CONTINUE
WITH CHANCE POPS ACROSS THE EXTREME SOUTHEAST...BUT MOST OF THE
PRECIPITATION SHOULD BE JUST TO OUR SOUTH. UPSTAIRS...A SECONDARY
SHORTWAVE WILL MOVE SOUTHEAST ACROSS THE GREAT LAKES AND INTO THE
MEAN UPPER TROUGH OVER THE NORTHEASTERN STATES. ALL OF THE DYNAMICS
AND MOST OF THE CONVECTION WITH THIS WAVE WILL BE TO OUR
NORTHEAST...BUT ISOLATED STORMS MAY DEVELOP ALONG ITS ATTENDING
SURFACE TROUGH OVER EASTERN ILLINOIS. WILL PAINT SOME SLIGHT CHANCE
POPS IN THE EAST THURSDAY WITH THIS IN MIND. QUIET WEATHER WILL THEN
TAKE OVER FOR FRIDAY AND SATURDAY WITH A WARMING TREND.

LONG TERM...SUNDAY THROUGH MONDAY...
SURFACE RIDGE WILL PUSH EAST OF THE AREA THIS WEEKEND...ALLOWING
SOUTHWESTERLY LOW LEVEL FLOW AND INCREASING TEMPERATURES. MOS
GUIDANCE FOR HIGHS ON SUNDAY STILL LOOK ON THE WARM SIDE...BUT ARE
TRENDING DOWNWARD TOWARD OUR FORECAST NUMBERS. WITH 850 MB
TEMPERATURES HOLDING FROM 18-20 DEGC...HIGHS IN THE LOWER HALF OF
THE 90S APPEARS REASONABLE. WARMER TEMPERATURES WILL BE TO OUR
NORTHWEST NEAR THE COLD FRONT THAT WILL BE COMING INTO IOWA BY THE
END OF THE DAY.

THIS FRONT WILL GRADUALLY SLOW DOWN AS IT GETS SOUTH OF THE MAIN
WESTERLIES AND TRIES TO BUCK THE PERSISTENT UPPER RIDGE TO OUR
SOUTH. USING A GFS/ECMWF BLEND...WILL COUNT ON THE FRONT MAKING IT
INTO EXTREME NORTHERN ILLINOIS MONDAY AND INTO CENTRAL ILLINOIS BY
12Z TUESDAY. WILL HAVE CHANCE/SLIGHT CHANCE POPS WITH THIS
FEATURE...BUT NO HIGHER THIS EARLY UNTIL THE EXACT EVOLUTION OF THE
FRONT BECOMES BETTER DEFINED. AS THE FRONT CONTINUES TO INCH
SOUTHWARD...DRIER AIR WILL BEGIN TO SPREAD INTO THE NORTHERN
COUNTIES PERHAPS AS EARLY AS TUESDAY NIGHT OR NEXT WEDNESDAY. WILL
BEGIN TO TRIM POPS IN THE NORTH FOR THOSE TWO PERIODS.

04
&&

.AVIATION...
ISSUED 1245 PM CDT WED JUL 4 2007

COLD FRONT OVER NW IL FROM CHICAGO TO GALESBURG TO KIRKSVILLE MO
WILL PRESS SE INTO CENTRAL IL THIS AFTERNOON...AND INTO SE IL THIS
EVENING. SCATTERED THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF
THIS COLD FRONT WHICH NEARS PIA BEFORE 20Z AND I-72 BY 00Z. SCATTERED
CONVECTION CURRENTLY DEVELOPING IN MORE UNSTABLE AIR MASS IN
SOUTHERN IL THAT WAS NOT WORKED OVER BY DECAYING MCS OVER CENTRAL
IL THIS MORNING. SCATTERED CUMLUS CLOUDS OF 1.5 TO 3 KFT
DEVELOPING OVER IL WITH DAYTIME HEATING OF UNSTABLE AIR MASS. HAVE
VCTS AT PIA DURING MID AND LATE AFTERNOON AND TEMPO TS BMI AND
I-72 TAF SITES WHERE COLD FRONT PASSES THROUGH LATER AND BETTER
CHANCES OF THUNDERSTORMS. CEILINGS AS LOW AS 1.5 TO 3 KFT WITH
THUNDERSTORMS AND VISIBILITIES OF 2 TO 3 MILES THOUGH LOCALLY
LOWER WITH HEAVY DOWNPOURS SINCE AIR MASS QUITE MOIST WITH 12Z
KILX PRECIPITABLE WATER 1.77 INCHES. THUNDERSTORM CHANCES SHIFT SE
OF TAF SITES AFTER SUNSET/02Z AS COLD FRONT SLIPS INTO SE IL.
SKIES BECOME MOSTLY CLEAR AND SOME FOG COULD DEVELOP AS WEST WINDS
BECOME LIGHT AND LOW LEVELS STAY MOIST. VSBYS AS LOW AS 2 TO 4
MILES POSSIBLE OVERNIGHT. WINDS TURN NW AND INCREASE TO AROUND 10
KFTS FROM 14 TO 18Z TUE WITH SCATTERED CLOUDS AT OR ABOVE 5 KFT.

HUETTL
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 4, 2:08 PM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
308 PM CDT WED JUL 4 2007

ILZ027>031-036>038-040>048-055-057-051100-
CASS-CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-MARSHALL-
MASON-MCLEAN-MENARD-PEORIA-PIATT-SCHUYLER-STARK-TAZEWELL-
VERMILION-WOODFORD-
308 PM CDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP LATE THIS AFTERNOON
INTO EARLY EVENING AS A COLD FRONT MOVES SOUTHEAST ACROSS CENTRAL
ILLINOIS. A FEW OF THE THUNDERSTORMS MAY BECOME STRONG TO POSSIBLY
SEVERE THROUGH 8 PM...WITH THE PRIMARY THREAT BEING DAMAGING WIND
GUSTS. SOME STORMS COULD ALSO PRODUCE VERY HEAVY RAINS AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 2 TO 8 PM TODAY.

ILZ049>054-056-061-051100-
CHRISTIAN-COLES-MACON-MORGAN-MOULTRIE-SANGAMON-SCOTT-SHELBY-
308 PM CDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP LATE THIS AFTERNOON
INTO MID EVENING...AS A COLD FRONT MOVES SOUTHEAST INTO CENTRAL
ILLINOIS. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE THROUGH
8 PM...WITH THE PRIMARY THREAT BEING DAMAGING WINDS. SOME STORMS
COULD ALSO PRODUCE VERY HEAVY RAINS AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 2 TO 8 PM TODAY.

ILZ062-063-066>068-071>073-051100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
308 PM CDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE LIKELY FROM LATE THIS AFTERNOON INTO
OVERNIGHT AS A COLD FRONT MOVES INTO THE AREA TONIGHT. SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE THROUGH MIDNIGHT...WITH THE PRIMARY
THREAT BEING DAMAGING WINDS. SOME STORMS COULD ALSO PRODUCE VERY
HEAVY RAINS AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STORMS MAY LINGER INTO THURSDAY UNTIL THE COLD FRONT EXITS
SOUTHEAST ILLINOIS THURSDAY EVENING. THERE WILL BE A CHANCE OF
THUNDERSTORMS AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM 4 PM UNTIL MIDNIGHT.

HUETTL/SMITH

The radar

The Lincoln radar (KILX), 93 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
July 4, 4:55 PM CST to 5:00 PM CST
Where
Shelby County, Shelbyville
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
39.420, -88.800

Numerous trees, power lines and power poles were blown down on the south side of Shelbyville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51484.